Illinois, 2020

Winter Storm and Winter Weather in Illinois, December 29 to 30, 2020

December 29 to 30, 2020 · NWS LOT · 16 events in 16 counties and zones

A winter storm moved across northern Illinois from the afternoon of December 29th through the early morning of December 30th. Moderate to heavy snow spread across northern Illinois by late afternoon with snow quickly accumulating on roads making for a slow afternoon commute.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A winter storm moved across northern Illinois from the afternoon of December 29th through the early morning of December 30th. Moderate to heavy snow spread across northern Illinois by late afternoon with snow quickly accumulating on roads making for a slow afternoon commute. The heaviest snow occurred across northwest Illinois. The highest snowfall totals included 9.5 inches in Lake Summerset; 8.1 inches in Winnebago; 6.2 inches at the Rockford Airport, 6.0 inches near Brookville and 6.0 inches near Dixon. Snowfall amounts were generally in the 3 to 5 inch range across the rest of northern Illinois. The snow transitioned to freezing rain across many areas where one to two tenths of ice accumulated by the morning of December 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Dec 29, 11:28 AM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Dec 29, 11:28 AM CST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1128 AM CST Tue Dec 29 2020

.UPDATE...
1128 AM CST

No changes were made to the going headlines, with the forecast
appearing to largely being on track. Current upstream observations
wise, seeing snow reported at the top of the hour into Quincy,
Illinois, and moderate to heavy snow obs on the Missouri side of
the MS River. The dry layer on the 12z DVN and ILX RAOBs was quite
pronounced, also backed up by MDW AMDAR soundings this morning,
but not seeing any red flags of delays in the top down saturation
process. We're seeing expansion of good echoes aloft on the radar
mosaic and think that the process should pick up once to beyond
1-2pm or so.

The challenges with the forecast remain similar, namely the
position of the heaviest snow axis into this evening, and then
timing of expected transition over to sleet and then freezing rain
in the mid-late evening into the overnight. As we've been
advertising, the ingredients for moderate to heavy snowfall rates
are certainly there with the initial thump of warm advection snow
from the mid afternoon through the early to mid evening. 12z OAX
RAOB sampled steep (>7C/km) lapse rates above 550 mb within the
DGZ, and did see some TSSN recently upstream over northern MO.
Seasonably high moisture (0.71" PWAT on SGF sounding) being
rapidly advected northeastward will be available for period of
strong large scale (mid-level impulse and right entrance region of
upper jet) and mesoscale (strong transient 850-700 mb f-gen)
forcing centered on 22z to 02z this evening, and as such expect
that we'll see a 2-4 hour window where 1"/hr to even briefly
2"/hour snowfall rates will be observed north of I-80, resulting
in travel conditions quickly becoming hazardous.

Concern with respect to our going headlines is the potential
mentioned earlier of the heaviest snow axis shifting a bit
southward. The HRRR has been consistently depicting this scenario
(high liquid equivalent QPF as snow, brief intense hourly rates
supported by forecast soundings), so will be monitoring upstream
obs closely over the next few hours. Issue becomes more acute
because confidence is high that the 850 mb warm nose will be able
to surge in this evening into the early overnight from southwest
to northeast, and cause the p-type transition.

While again see no reason yet that the snow side won't perform or
perhaps locally overperform, there's signs on the guidance that
the mix/change to brief sleet then freezing rain could occur a bit
earlier this evening. This would be followed by steady rates, and
potential for localized ice accums north of I-80 up to 0.2 to
0.25". Should confidence increase in snowfall amounts needing to
be adjusted upward with southward extent, plus the anticipated ice
accretion tonight, may need to consider another expansion of the
Winter Storm Warning, including deeper into the Chicago metro. If
we decide to expand the warning, will look to get that update out
as early as possible this afternoon.

Otherwise, temperature trends will also be key tonight into early
Wednesday, as longer duration of temps at or below freezing could
spread ice accum risk a bit farther south, and necessitate
expansion of WWA to Newton and Jasper Counties. Temperature trends
in northern Illinois will be key as to magnitude of travel impacts
lingering into Wednesday morning, with some potential for
locations in the far north staying close to 32F for longer.

Castro

&&

.SHORT TERM...
345 AM CST

Through Wednesday...

The focus in the short term remains the winter system expected to
impact the area beginning later this afternoon through tonight and
into Wednesday morning.

Have expanded the Winter Storm Warning to include McHenry, DeKalb,
and Lee counties. Snowfall totals have increased slightly for
most areas with the latest forecast package, with 4 to 9", and
perhaps locally higher possible across north central and northwest
Illinois and lower amounts points south and east of I-88 around 1
to 5". Have maintained the same start time of 3pm for the Winter
Weather Advisories as well, but will note that impacts in the
Chicago metro may be delayed by an hour or two before the lead
snow band reaches those areas.

More of the details:

Tuesday AM through early afternoon:

A stout 1035 surface high centered overhead has allowed
temperatures to quickly drop into the teens early this morning
making for a chilly start to Tuesday. Cloud cover is beginning to
fill out ahead of the approaching weather system and will help
keep temperatures down through the daytime hours with highs only
in the lower 30s to possibly mid 30s south.

Late Tuesday afternoon - early evening:

A narrow frontogenetical snow band has set up across Nebraska
early this morning and will continue to drift east northeast into
Iowa and eventually northern Illinois later this afternoon. Roads
have quickly become snow covered across Nebraska combined with
rapidly dropping visibility as this band moves overhead. The
majority of the precipitation will be driven by warm advection
and frontogenetical forcing out ahead of the system. Expect
potentially similar conditions once this reaches our area later
today, likely impacting the late afternoon/early evening
commute. Thermal profiles support this falling as snow over our
area and favor moderate to even high snow rates which would
result in rapidly changing conditions and quick accumulations on
area roadways.

Tuesday night:

A strong low-level jet develops out ahead by this afternoon and
will help to advect plenty of moisture into the area, with PWATS
of over 0.6"+ lifting toward northern Illinois. This will result
in a potentially high QPF scenario with this system for this time
of year. This is also aided by by strong forcing for ascent aloft
with favorable placement of an upper level jet streak by late
evening. The challenge with this system remains what
precipitation type will be falling and when. At this juncture,
feel that it is favoring a snow scenario for areas north of I-88,
through the evening, then transitioning from Snow to Sleet and
Freezing Rain, then all rain, from south to north after midnight.
The timing of this transition will be key for snow and ice
accumulations. Ice accumulations of one to two tenths will be
possible, possibly locally higher.

Wednesday:

A gradual ending of precipitation from north to south through the
day, with the heaviest precipitation having already occurred.
Prepare for lingering impacts into the morning commute, however,
as temperatures will be slower to warm above freezing at the
surface, especially in areas that see significant snowfall amounts
or some icing. Otherwise expecting mostly light rain and light
snow as the system eventually pushes off to the east.

Lingering Uncertainties:

Still plenty of variability between model guidance with this
system, despite being less than 24 hours out leading to lingering
uncertainties with how this system ultimately evolves. The latest NAM
solutions do show a warmer system which would result in lower
snowfall totals, and potentially slightly higher icing amounts. In
contrast, the hi-res guidance has higher QPF and stay cool enough
for snow, which would result in even higher snowfall amounts. So
stay tuned to the latest forecasts as the winter system
approaches and monitor road conditions if needing to travel.

Petr

&&

.LONG TERM...
154 AM CST

Wednesday night through Monday...

After most of our area had not seen much for impacting winter
events the first couple months of the cool season, a second event
in just four days is becoming more and more probable centered on
New Year's Day. Confidence has increased over the past 24 hours in
this being mixed precipitation a little more so than just snow
for a broader part of the forecast area. Unfortunately, that
mixed precipitation looks like it would include freezing rain and
potentially for a decent duration (6+ hours). Several key points
of uncertainty with this though, namely being: 1.) the closed low
nature of this system is never simple, 2.) thermal profiles that
are on the border of various precipitation types, 3.) some tie to
how tonight's system pans out, namely resulting snow cover and
its influence on boundary layer and surface temperatures, and 4.)
a 3-4 day forecast for all of these attributes.

First for Wednesday night into the day Thursday, the strong mid-
level short wave trough will be moving into Ontario and dragging
colder, drier air into the area. Low clouds inevitably will lag
the precipitation into the evening and potentially all night. In
areas that clear, especially those with deeper fresh snow cover,
low temperatures could drop into the single digits early Thursday
morning. High pressure of 1027 mb looks to sprawl across the CWA
for much of the day Thursday with some sun possible mainly north.

A potent closed low in the southern stream will have dug into
south Texas (using a model consensus) by Thursday afternoon, and
due to a strong subtropical jet influence rounding it, will begin
lifting north-northeast and acquiring a negative tilt Thursday
night into New Year's Day. Even with more agreement in guidance on
this evolution, including 00Z GEFS and ECE members, the speed and
track of such a feature 3-4 days out can (and does still in this
case) have a large envelope of uncertainty. Nonetheless, with the
evolution, broad upper diffluence at first, then a favorable left
exit region sometime on New Year's Day, is forecast to move over
the region. A low-level jet of 45+ kt is predicted to nose into
the area with enhanced moisture transport once again bumping
precipitable waters up to near one inch (top fifth percentile for
late Dec). This overall warm air and moist air advection regime
should support a widespread precipitation shield, moderate to
possibly even heavy in intensity in the region.

Thermal profiles initially still look cool enough for snow but
that window may be somewhat short-lived for at least
central/southern parts of the CWA, depending on the speed of the
system and just how negatively-tilted it is. As the warm air aloft
for sufficient melting works northward as predicted by most
guidance, those locations cold enough at the surface will have
icing potential. So it's not surprising to see the National Blend
of Models (NBM) mean indicating 0.1-0.2 inch of ice already. Also
looking at this system with the CIPS Analogs (reanalysis based on
the GFS forecast), there are 30-40 percent of the top 15 matches
having at least three hours of freezing rain (interestingly the
number one match for last evening's GFS run was the Dec 28, 2015
primarily heavy sleet/some freezing rain event). Snow covered
areas from tonight will have increased potential to keep the
boundary layer cooler longer and possibly more frozen to freezing
precipitation.

Obviously so much depends on system track and speed, and the
western Gulf/eastern Texas origin surface low on the mean
solution tracks directly over the area. Intensity of precipitation
underneath that will fall off, and thermal profiles will likely
be warm enough for rain at least under and east of that low
center, if indeed it pans out on that track. For now will
continue to mention mixed precipitation in the forecast and
highlight in Weather Story graphic and Hazardous Weather Outlook.

How quickly the system departs the region Friday Night-Saturday
is an unknown too yet, and would not be surprised to see some
slowing. Long range guidance then indicates a warming into the
first full week of the new year.

MTF

&&

.AVIATION...
For the 18Z TAFs...
1128 AM CST

Overall, the aviation forecast features few changes. The biggest
concerns through the next 24-30 hours are as follows:

- Snow starting at 22-23Z and becoming heavy quickly after onset

- Transition to sleet and freezing rain between 4 and 6Z at most
  terminals, followed by rain between 8 and 10Z.

- Breezy south to southeast winds at times gusting over 25 kt

- Prevailing IFR to LIFR cigs overnight through Wednesday morning

A band of heavy snow will spread over all terminals this
afternoon with snow rates at or above one inch per hour and
visibilities at or below 1/2SM. Snow rates are expected to taper
between 2-3Z but light snow will prevail, perhaps mixing with
sleet at times. A transition to freezing rain will occur between 4
and 5Z with icing rates of a few hundredths per hour. Altogether,
one to four inches of snow is expected with a heavy glaze to a
tenth of an inch of ice. Locally higher ice amounts are possible.
As surface temperatures nudge toward freezing overnight, a
transition to just "plain" rain is expected somewhere in the 8-10Z
timeframe.

At RFD, primarily snow is expected with prevailing 1/2SM through
about 08Z. Thereafter, a switch to sleet and perhaps even freezing
rain is possible, before changing to drizzle toward daybreak. More
than 6 inches of snow and a glaze of ice is expected at the
terminal.

Breezy southeast winds will prevail at all terminals through the
overnight hours before becoming southwesterly toward daybreak,
and westerly toward the very end of the TAF period. Gusts may
exceed 25 kt, especially overnight.

Borchardt

&&

.MARINE...
154 AM CST

There is the increasing potential for gale force winds tonight,
mainly along the Illinois nearshore in our local area. South-
southeast winds will increase markedly this evening ahead of
approaching low pressure. Over Lake Michigan, with water
temperatures in the upper 30s to 40 and the inherent cold air
mass immediately above this, there will be instability to mix
down higher gusts to around 35 kt. The offshore direction for
northwest Indiana will help limit gale potential, though outer
areas of that nearshore (3-5 mi) may still experience some gales.

MTF

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Winter Storm Warning...ILZ003-ILZ004-ILZ005-ILZ008-ILZ010-
     ILZ011...3 PM Tuesday to 9 AM Wednesday.

     Winter Weather Advisory...ILZ006-ILZ012-ILZ013-ILZ019-ILZ020-
     ILZ103-ILZ104-ILZ105-ILZ106...3 PM Tuesday to 9 AM
     Wednesday.

     Winter Weather Advisory...ILZ021-ILZ023-ILZ032-ILZ107-ILZ108...3
     PM Tuesday to 6 AM Wednesday.

IN...Winter Weather Advisory...INZ001-INZ002...3 PM Tuesday to 6 AM
     Wednesday.

LM...Gale Warning...LMZ740-LMZ741...9 PM Tuesday to 6 AM Wednesday.

     Small Craft Advisory...LMZ742...6 PM Tuesday to 6 AM Wednesday.

     Small Craft Advisory...LMZ743-LMZ744-LMZ745...6 PM Tuesday to 3
     PM Wednesday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Dec 29, 4:41 AM CST, 8 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
441 AM CST Tue Dec 29 2020

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-301045-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
441 AM CST Tue Dec 29 2020 /541 AM EST Tue Dec 29 2020/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited Non Thunderstorm Wind Risk.
  Elevated Ice Accumulation Risk.
  Significant Snow and Sleet Risk.

DISCUSSION...

Snow, likely heavy at first, will spread over northern Illinois
late this afternoon into the early evening. This will result in
rapid reductions in visibility and quick accumulations. Snow will
gradually change over to a wintry mix, including freezing rain
from the late evening into the overnight from south to north. Snow
accumulations of 4 to 9 inches, locally higher, are expected in
portions of northern Illinois, mainly along and north of
Interstate 88 and especially in far north central Illinois. Light
ice accumulation is likely across much of the area for at least a
brief period Tuesday night. A transition to primarily rain is
expected early Wednesday morning, but travel impacts will likely
continue into the morning commute.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thursday night and Friday...
  Elevated Ice Accumulation Risk.
  Elevated Snow and Sleet Risk.

DISCUSSION:

Confidence is increasing in a strong weather system moving
north over the area later Thursday night and Friday bringing an
accumulating wintry mix, including freezing rain, later Thursday
night into Friday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-301045-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
441 AM CST Tue Dec 29 2020

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Gale force winds and or very hazardous waves for portions of
  the Illinois shore tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday through Saturday...
  Hazardous conditions for small craft are likely.

Petr

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 winter weather, 3 winter storm. Local standard time, as filed.

Winter Weather, Livingston

When
December 29, 1:30 PM CST to December 30, 3:00 AM CST
Where
Livingston forecast zone
Reported by
Trained Spotter
Coordinates
40.892, -88.558 (the zone’s center; the record gives no point)

Winter Weather, Grundy

When
December 29, 2:00 PM CST to December 30, 3:00 AM CST
Where
Grundy forecast zone
Reported by
Trained Spotter
Coordinates
41.285, -88.418 (the zone’s center; the record gives no point)

Winter Weather, La Salle

When
December 29, 2:00 PM CST to December 30, 4:00 AM CST
Where
La Salle forecast zone
Reported by
Trained Spotter
Coordinates
41.344, -88.886 (the zone’s center; the record gives no point)

Winter Weather, Kankakee

When
December 29, 2:00 PM CST to 10:00 PM CST
Where
Kankakee forecast zone
Reported by
Trained Spotter
Coordinates
41.138, -87.862 (the zone’s center; the record gives no point)

Winter Storm, Lee

When
December 29, 2:30 PM CST to December 30, 6:00 AM CST
Where
Lee forecast zone
Reported by
Trained Spotter
Coordinates
41.746, -89.300 (the zone’s center; the record gives no point)

Winter Weather, Will

When
December 29, 2:30 PM CST to December 30, 4:00 AM CST
Where
Will forecast zone
Reported by
Trained Spotter

Winter Weather, De Kalb

When
December 29, 2:45 PM CST to December 30, 6:00 AM CST
Where
De Kalb forecast zone
Reported by
Trained Spotter
Coordinates
41.894, -88.770 (the zone’s center; the record gives no point)

Winter Weather, Kendall

When
December 29, 2:45 PM CST to December 30, 4:00 AM CST
Where
Kendall forecast zone
Reported by
Trained Spotter
Coordinates
41.591, -88.429 (the zone’s center; the record gives no point)

Winter Storm, Ogle

When
December 29, 3:00 PM CST to December 30, 5:30 AM CST
Where
Ogle forecast zone
Reported by
Trained Spotter
Coordinates
42.043, -89.321 (the zone’s center; the record gives no point)

Winter Storm, Winnebago

When
December 29, 3:15 PM CST to December 30, 5:00 AM CST
Where
Winnebago forecast zone
Reported by
Trained Spotter
Coordinates
42.336, -89.161 (the zone’s center; the record gives no point)

Winter Weather, Boone

When
December 29, 3:15 PM CST to December 30, 5:15 AM CST
Where
Boone forecast zone
Reported by
Trained Spotter
Coordinates
42.323, -88.823 (the zone’s center; the record gives no point)

Winter Weather, Kane

When
December 29, 3:15 PM CST to December 30, 6:00 AM CST
Where
Kane forecast zone
Reported by
Trained Spotter
Coordinates
41.939, -88.429 (the zone’s center; the record gives no point)

Winter Weather, McHenry

When
December 29, 3:30 PM CST to December 30, 6:00 AM CST
Where
McHenry forecast zone
Reported by
Trained Spotter
Coordinates
42.324, -88.452 (the zone’s center; the record gives no point)

Winter Weather, Du Page

When
December 29, 3:30 PM CST to December 30, 4:00 AM CST
Where
Du Page forecast zone
Reported by
Trained Spotter
Coordinates
41.852, -88.086 (the zone’s center; the record gives no point)

Winter Weather, Cook

When
December 29, 3:30 PM CST to December 30, 4:00 AM CST
Where
Cook forecast zone
Reported by
Trained Spotter

Winter Weather, Lake

When
December 29, 3:45 PM CST to December 30, 6:00 AM CST
Where
Lake forecast zone
Reported by
Trained Spotter
Coordinates
42.349, -87.862 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 932767, 932764, 932766, 932768, 932755, 932765, 932757, 932763, 932754, 932753, 932756, 932760, 932758, 932761, 932762, 932759.